Texas, 2016Heat in Texas, June 14 to 16, 2016
June 14 to 16, 2016 · NWS FWD · 4 events in 2 counties and zones
Multiple days of temperatures climbing into the upper 90s with heat indices around 105 led to heat related illnesses and the first heat related death of the year in the Dallas-Fort Worth area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 8
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple days of temperatures climbing into the upper 90s with heat indices around 105 led to heat related illnesses and the first heat related death of the year in the Dallas-Fort Worth area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 14, 7:43 AM CST, 2 hours 47 minutes earlier.
Area forecast discussion, Jun 14, 7:43 AM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
843 AM CDT TUE JUN 14 2016
.UPDATE...
The overnight MCS originating in the Texas Panhandle weakened as
it entered North Texas where a more stable airmass was in place
across the region. The outflow boundary has pushed southward into
the heart of the CWA with no signs of any new convection
developing along it. There remains some elevated moisture and
instability aloft, and with some forcing from a shortwave trough
tracking across the Plains, it's possible a few elevated showers
or storms may affect the northern zones today. For the update have
lowered PoPs over the region through mid-afternoon, keeping just a
mention of low chances over the northern and northwestern zones.
We will have to watch for additional convective development late
this afternoon and evening over the western and northwestern
zones. Will retain the low chances of storms there for now, but
may need to increase these based on trends and incoming model
data.
TR.92
&&
.AVIATION...
/ISSUED 644 AM CDT TUE JUN 14 2016/
A broad swath of MVFR cigs has overspread much of the area from
the south this morning and is encroaching on the Metroplex TAF
sites as of 1130z. In addition, earlier convection to the
northwest of DFW sent an outflow boundary through the metroplex
which may cause a couple hours of northwest winds at Metroplex
airports this morning. Otherwise, some reduced visibilities
associated with low MVFR cigs are possible through the next few
hours. Waco's winds will remain unaffected out of the south this
morning.
Expect improvement to VFR conditions by late morning at all sites
with winds increasing to around 15 mph out of the south. There is a low
potential for isolated thunderstorms to redevelop well west of TAF
sites late afternoon and evening but this activity is not expected
to have any direct impact on TAF sites, should it even materialize.
MVFR cigs are likely once again on Wednesday morning around 11z at
the Metroplex sites and a few hours earlier at Waco.
-Stalley
&&
.PREV DISCUSSION... /ISSUED 308 AM CDT TUE JUN 14 2016/
The weak upper level disturbance responsible for the past couple
of days of heavy rain has shifted east and is currently generating
convection across Arkansas and Louisiana. Our focus has now
shifted to an upstream system now kicking off multiple rounds of
thunderstorms across the Plains. This feature is a pronounced
shortwave trough now rotating around the southeast periphery of a
larger scale upper level low over the Pacific Northwest. A
national lightning map shows clusters of convection extending from
Nebraska to Oklahoma, all likely associated with strong lift
generated by the shortwave.
One storm cluster which organized into a linear MCS overnight is
knocking on the door of our northwestern counties early this
morning. Moist and unstable air remain in place across north and
Central Texas, so despite the slightly veered 850MB flow, this
complex should be able to persist into the mid and late morning
hours as it moves across the northern third of the region. There
is potential for the system to weaken around daybreak as the 30KT
low level jet begins to mix out, but this would be around the time
that the southwest flank of the convective complex would be
moving into the Dallas- Fort Worth Metroplex. Hence, we have
extended 30 POPs south to the I-20 corridor this morning, keeping
higher POPs along the Red River and including slight chance POPs
south of I-20.
Weak upper level flow and the lack of any appreciable bulk shear
will limit the potential for severe storms, but due to the
abundance of moisture and instability, a few strong and possibly
even an isolated severe storm cannot be ruled out. Activity will
most likely begin to weaken during the mid morning hours, but
additional development will be possible across the northeast
portions of the area with the gust front providing focus for
development. This activity would likely be more isolated in
nature so we have kept pops in the 20 to 30 percent range for the
afternoon.
The focus then shifts to the oppressive conditions as temperatures
climb into the 90s this afternoon. Surface dewpoints will remain
in the 70s, which will send heat indices into triple digits during
the next several afternoons. We will hold off on issuing a heat
advisory for today, with the thought that early convection and
associated cloud cover will likely keep conditions below criteria.
For the rest of the week, an amplifying ridge overhead, limited
cloud cover and little to no additional rain chances will require
a close look at areas which could become susceptible to heat
advisory conditions each afternoon.
The upper ridge begins to flatten this weekend as zonal flow
develops across the CONUS. Mid range model data indicates that an
easterly wave will propagate around the base of the flattened
ridge, bringing a chance of showers and storms to the southern
half of the region as it crosses Central TX on Sunday.
30
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 93 77 94 77 96 / 10 10 5 0 0
Waco 93 76 94 76 95 / 10 10 0 0 0
Paris 90 75 91 74 93 / 30 10 5 5 0
Denton 93 76 93 75 95 / 20 20 5 0 0
McKinney 91 76 92 75 94 / 20 10 5 0 0
Dallas 93 77 94 77 96 / 10 10 5 0 0
Terrell 91 76 92 76 93 / 10 10 5 0 0
Corsicana 91 76 92 74 93 / 10 10 5 5 0
Temple 93 76 94 75 94 / 5 10 0 0 0
Mineral Wells 94 75 95 73 96 / 20 20 5 0 0
&&
.FWD Watches/Warnings/Advisories...
None.
&&
Hazardous weather outlook, Jun 14, 8:39 AM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
939 AM CDT TUE JUN 14 2016
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
939 AM CDT TUE JUN 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH THE MORNING
GENERALLY ALONG THE RED RIVER. CLOUD TO GROUND LIGHTNING IS THE
PRIMARY HAZARD.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF THE
REGION THIS AFTERNOON. THERE IS A CHANCE THAT THESE STORMS WILL
ORGANIZE INTO A STORM COMPLEX THAT WILL AFFECT LOCATIONS
GENERALLY NORTHWEST OF A LINE FROM SHERMAN TO GLEN ROSE TO
COMANCHE THROUGH THIS EVENING. IF STORMS DO DEVELOP...A FEW
MAY BECOME STRONG TO SEVERE WITH DAMAGING WINDS AND QUARTER SIZE
HAIL.
IN ADDITION...HIGH HUMIDITY AND HOT TEMPERATURES WILL RESULT IN
HEAT INDEX VALUES OF UP TO 105 DEGREES THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
TEMPERATURES WILL REMAIN IN THE MID TO UPPER 90S WEDNESDAY
THROUGH THE END OF THE WEEK...WHICH WHEN COMBINED WITH HIGH
HUMIDITY...WILL WILL RESULT IN HEAT INDEX VALUES BETWEEN 100 AND
105 DEGREES WEDNESDAY THROUGH SATURDAY
A SLIGHT CHANCE OF THUNDERSTORMS WILL RETURN TO THE REGION ON
SUNDAY MAINLY SOUTH OF INTERSTATE 20.
.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON
AND THIS EVENING WEST OF A LINE FROM SHERMAN TO GLEN ROSE TO
COMANCHE.
Heat, Collin
- When
- June 14, 10:30 AM CST to 12:30 PM CST
- Where
- Collin forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 33.188, -96.572 (the zone’s center; the record gives no point)
A six-month old girl died after being left in a hot car in Melissa, TX.
Heat, Dallas
- When
- June 15, 2:00 PM CST to 4:00 PM CST
- Where
- Dallas forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 32.767, -96.778 (the zone’s center; the record gives no point)
A Mesquite emergency dispatcher was able to use new location technology to help save the life of a 14 year old boy who called and could not be verbally understood due to heat complications. The boy was treated and released from the hospital.
Heat, Dallas
- When
- June 16, 1:00 PM CST to 4:00 PM CST
- Where
- Dallas forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 32.767, -96.778 (the zone’s center; the record gives no point)
One person died due to heat related complications, according to the Dallas County medical examiner's office. This was the first heat-related death of the year in Dallas County.
Heat, Dallas
- When
- June 16, 8:00 PM CST to 9:00 PM CST
- Where
- Dallas forecast zone
- Injuries
- 7 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 32.767, -96.778 (the zone’s center; the record gives no point)
Seven people were treated for heat exhaustion outside of Gilley's in Dallas shortly after the Donald Trump rally. One person had to be transported for treatment.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, June 14 to 16, 20161 death · 30 injured · 3 events
- Heat in Arkansas, June 14 to 17, 20161 death · 1 event
- Wildfire in New Mexico, June 14 to 24, 2016$10 million · 1 event
- Heat in Illinois, June 14, 201610 injured · 1 event
- Flash Flooding and Flood in Iowa, June 14 to 15, 2016$205,000 · 65 kt wind · 18 events
- Tornadoes and Flash Flooding in Minnesota, June 14, 2016$107,000 · EF0 · 21 events
- Hail and Damaging Winds in Georgia, June 14 to 16, 2016$130,000 · 1 in hail · 14 events
- Flash Flooding and Flooding in Iowa, June 14 to 15, 2016$27,000 · 1.75 in hail · 21 events
- Tornado and Flash Flood in Iowa, June 14, 2016$26,000 · EF0 · 13 events
- Heat in Alabama, June 14, 20163 injured · 1 event
- Flash Flood and Damaging Winds in Kentucky, June 14 to 15, 201652 kt wind · 23 events
- Hail and Damaging Wind in Georgia, June 14, 2016$20,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646562, 646559, 646560, 646561.